Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

September 3, 2021Eddy County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Sep 3, 2021, 2:07 PM MDT for Eddy County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2021, 2:07 PM MDT (20:07 UTC)
Expired
Sep 3, 2021, 2:30 PM MDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Hail
0.25 in
Wind
50

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 179 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

404 
WWUS84 KMAF 032007
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
207 PM MDT Fri Sep 3 2021
 
NMZ027-028-032030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
207 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southwestern Eddy
and northern Culberson Counties through 230 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Carlsbad Caverns National Park and Whites City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10465 3221 10437 3200 10439 3200 10455
      3201 10477
TIME...MOT...LOC 2007Z 107DEG 11KT 3213 10454 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Sep 3, 1:16 PM MDT, 51 minutes earlier.

Area forecast discussion, Sep 3, 1:16 PM MDT, 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
216 PM CDT Fri Sep 3 2021

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1220 PM CDT Fri Sep 3 2021

VFR conditions will prevail through the forecast period with
southeasterly winds around 10-15kt that may be intermittently
gusty this afternoon and evening. While thunderstorms are possible
once again today, particularly for western terminals, low
confidence in timing/location precludes TS mention at this time.
Thus, will monitor and amend as needed. Winds could become erratic
and gusty in the vicinity of any storms or associated outflow
boundaries, with brief MVFR conditions possible in heavy rain.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 202 PM CDT Fri Sep 3 2021

Convection got off to an early start today, with storms already
ongoing across portions of the Guadalupe and Davis Mountains. While
most of the storms this afternoon into this evening are expected to
remain across the higher terrain and immediate adjacent plains,
it's not out of the question for additional isolated storms to
develop elsewhere, contingent on remnant outflow boundaries from
yesterday's convection. Similar to recent days, locally heavy
rainfall remains the primary concern with storms that develop,
with potential for localized flooding or flash flooding. Concerns
are greater for those areas across complex terrain (mountains, in
the vicinity of canyons or arroyos, etc), urban areas, and those
areas that may have received appreciable rainfall over the past
couple of days. Lightning and gusty winds will also be possible
with storms that develop, thus those with outdoor plans through
this evening should stay aware of potential changing weather
conditions. High temperatures this afternoon are on target to top
out in the upper 80s to middle 90s for most, with upper 90s and
lower 100s possible for portions of the Rio Grande Valley, with
another mild night ahead as low dip into the middle 60s and lower
70s.

A shortwave traversing the northern Plains and into the Great Lakes
Region will serve to further flatten the ridge over the southern
CONUS on Saturday, but will result in little noticeable change to
afternoon temperatures. Highs look to be similar to today,
slightly above normal for early September in the upper 80s and
lower to middle 90s for most, and hotter through the river
valleys. A cold front associated with the aforementioned trough
will sag across the Plains and Mississippi Valley Saturday
afternoon and evening, though there's still considerable
uncertainty as to how far south it will progress, dependent
largely on the strength of the ridge. Currently, it looks like the
front will stall just north of the region, resulting in storm
chances mainly focused across portions of Southeast New Mexico and
the northern Permian Basin Saturday and Saturday night, with a
much better chance further north across eastern New Mexico, the
Texas Panhandle, and into Oklahoma. Aside from the storms north on
Saturday, there could also be some diurnally driven storms across
the higher terrain from the Guadalupe Mountains south to the
Davis Mountains, though no severe weather is expected. Lows
Saturday night will be similar to tonight, in the middle 60s and
lower 70s.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 202 PM CDT Fri Sep 3 2021

Upper ridging across the area will shift west by Sunday allowing a
bit of NW flow aloft. An upper trough moving across the Northern
Plains could enhance this flow and send a cold front into the region
late Sunday into Monday. Thunderstorms are expected to develop along
the front Sunday afternoon across the TX Panhandle and move south
overnight. It remains to be seen how far south the cold front and
associated storms will move as the low level jet appears very weak
at this time. The highest coverage of storms will be across the
northern Permian Basin and SE NM Sunday evening and overnight.
Convection will likely wane on Monday as heights already begin to
increase from the west. Temperatures remain above normal Sunday
before a slight cooldown Monday. Temperatures Monday will likely
depend on how much cloud cover and precipitation coverage we see. If
you have plans to be outside to celebrate Labor Day weekend, the
weather should not be an issue for most.

Upper ridging strengthens and builds back over the area later next
week leading to hot and dry conditions. September is our wettest
month on average and we do not see any widespread rain events in the
extended right now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  95  70  92 /  10   0  10  30
Carlsbad                 70  92  68  87 /  20  20  20  50
Dryden                   73  97  72  97 /   0   0   0   0
Fort Stockton            70  95  68  93 /  10   0   0  10
Guadalupe Pass           66  83  65  78 /  20  20  20  50
Hobbs                    68  91  66  85 /  10  20  30  50
Marfa                    60  87  60  86 /  10  10  10  20
Midland Intl Airport     71  94  70  92 /  10   0  10  30
Odessa                   72  94  70  93 /  10  10  10  30
Wink                     73  97  71  93 /  10  10  10  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Sep 3, 1:11 PM MDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Fri Sep 3 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 PM CDT Fri Sep 3 2021 /111 PM MDT Fri Sep 3 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected, mainly over the higher terrain of West
Texas and Southeast New Mexico. Any thunderstorms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall. Heavy rainfall may result in localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rainfall is possible Saturday, mainly over Southeast New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 3, 2:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
207 PM MDT Fri Sep 3 2021

NMZ027-028-032030-
Eddy County Plains NM-Guadalupe Mountains of Eddy County NM-
207 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of southwestern Eddy
and northern Culberson Counties through 230 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Carlsbad Caverns National Park, or 23 miles northeast of Pine
Springs, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carlsbad Caverns National Park and Whites City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3230 10465 3221 10437 3200 10439 3200 10455
      3201 10477
TIME...MOT...LOC 2007Z 107DEG 11KT 3213 10454

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:20 PM MDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Sep 2, 7:48 PM MDTFlash Flood WarningMAFDawson, Gaines2 hr
Sep 2, 9:10 PM MDTAreal Flood AdvisoryMAFUpton2 hr
Sep 2, 9:14 PM MDTAreal Flood AdvisoryMAFWinkler2 hr
Sep 2, 9:35 PM MDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Sep 2, 10:41 PM MDTAreal Flood AdvisoryMAFAndrews, Dawson, Gaines3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.